Alert archive / Connecticut / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 5, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at May 12, 2009, 1:04 PM EDT for Southeastern Connecticut Planning Region, Connecticut. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2009, 1:04 PM EDT (17:04 UTC)
- Expired
- May 12, 2009, 1:45 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
The radar
The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 12:04 PM EDT, 1 hour earlier.
Area forecast discussion, May 12, 12:04 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 1204 PM EDT TUE MAY 12 2009 .SYNOPSIS... A FRONTAL BOUNDARY WILL DISSIPATE ACROSS THE REGION TODAY...FOLLOWED BY WEAK HIGH PRESSURE BUILDING IN THROUGH WEDNESDAY. A WARM FRONT WILL APPROACH FROM THE SOUTHWEST WEDNESDAY NIGHT...THEN LIFT THROUGH THE TRI-STATE ON THURSDAY...FOLLOWED BY A COLD FRONT THURSDAY NIGHT AND FRIDAY MORNING...THEN STALLS OUT TO OUR SOUTH INTO SATURDAY...AS WEAK HIGH PRESSURE BUILDS IN. THIS FRONT THEN RETURNS NORTH TOWARDS THE REGION SATURDAY NIGHT AND SUNDAY...STALLING OUT NEAR BY WITH WAVES OF LOW PRESSURE RIDING ALONG IT INTO MONDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... YESTERDAY/S BACK DOOR FRONT IS DISSIPATING ACROSS EASTERN CT/LONG ISLAND...AND THE SEA BREEZE FRONTS HAVE BEGUN TO SET UP ALONG THE CT AND LONG ISLAND COASTS. THESES BOUNDARIES COUPLED WITH THE PASSAGE OF A WEAK MID LEVEL SHORTWAVE THIS AFTERNOON...AND CAPES ALREADY OF 500-750 J/KG OVER ERN CT/LONG ISLAND WARRANT CONTINUING LIKELY POPS OVER NE PARTS OF THE CWA...CHANCE POPS REMAINDER OF EASTERN AND CENTRAL PARTS OF THE CWA AND SLIGHT CHANCE POPS OVER REMAINDER OF THE CWA FOR (IN INVERSE ORDER) ISOLATED/SCATTERED SHRA/TSRA AND LIKELY SHRA/SCT TSRA. EVEN WITH VERY COLD TEMPERATURES ALOFT (-27C AT 500 MB AT MANY LOCATIONS ACROSS THE NORTHEAST ON 12Z SOUNDINGS)...STILL VERY DRY IN 12Z SOUNDINGS IN THE LOW LEVELS...THIS WILL ACT TO HELP INHIBIT SURFACE BASED CONVECTIVE DEVELOPMENT. HOWEVER ANY THUNDERSTORMS WHICH DO FIRE...ESPECIALLY OVER WESTERN CT/LONG ISLAND COULD END UP PRODUCING STRONG DOWNDRAFTS (NOTING POTENTIAL FOR SIGNIFICANT ACCELERATION OF THE DOWNDRAFT DUE TO THE IMPACT OF EVAPORATIVE COOLING). WITH WEAK LOW TO MID LEVEL FLOW...EVEN WITH VERY COLD MID LEVELS...THIS WILL HELP TO MITIGATE RISK OF HAIL REACHING MID LEVELS (TYPICALLY NEED MODERATE TO STRONG SHEAR TO GET SUFFICIENT UPDRAFT STRENGTH TO PRODUCE LARGE HAIL). THE RELATIVELY WEAK LOW TO MID LEVEL FLOW WILL ALSO PRODUCE RELATIVELY SLOW MOVING STORMS...SO LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY STRONGER STORM. AS FOR TEMPERATURES...WITH MIXING POTENTIAL OF AT LEAST UP TO 750 MB...USED BLEND OF MUCH WARMER 6Z MAV GUIDANCE (RAISED HIGHS FOR TOADY IN SOME PLACES AS MUCH AS 6F FROM 00Z GUIDANCE) AND MIXING DOWN FROM NAM AT 750 MB (THESE TO METHODS PRODUCED FAIRLY SIMILAR RESULTS). NOW HAVE HIGHS LOWER 70S NYC METRO AND MID TO UPPER 60S ELSEWHERE. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... ANY TSRA QUICKLY SUBSIDE AFT DARK...BUT DO LINGER POPS INTO EARLY EVENING HOURS (ALL EVENING FAR SW CT ZONES)...THEN RAPID CLEARING...WITH SKC EXPECTED OVERNIGHT. GUIDANCE TD/S MID 30S. NAM TD/S SLIGHTLY LOWER. THE LOWER TD/S ARE A CONCERN WITH CALM WINDS. DROPPED MINS A TAD BELOW GUIDANCE AND INCLUDED PATCHY FROST ACROSS THE COLDEST INTERIOR AND ERN LI REGIONS. PW/S ABOUT 1/2IN WED WITH STRONG SUBSIDENCE. EXPECT SOME FLAT AFTERNOON CU WITH SLY WINDS AND COOLER TEMPS ALONG THE COASTS. WAA ALOFT WED NIGHT. 00Z GFS FASTER TO BRING IN SHRA THAN THE ECMWF AND NAM. LOW POPS AFT 6Z. MOISTURE INCREASES THU. BEST CHANCE FOR PRECIPITATION WILL BE WITH THE FRONT WHICH LOOKS TO BE IN THE THU AFTERNOON/NIGHT PERIOD. IF SLOWING TREND CONTINUES A DOWNGRADE OF THU LIKELY POPS WILL BE NEEDED WITH AN UPGRADE THU NIGHT. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... FRONT SWEEPS THROUGH THU NIGHT WITH TSRA. MODEL INSTABILITY IS NOT IMPRESSIVE AT THIS TIME. MAINLY DRY FRI ALTHOUGH THERE MAY BE SOME MORNING CLOUDS/LINGERING SHRA DEPENDING ON THE EXACT SPEED OF THE FRONT...ESPECIALLY ERN LI. THE GULF OPENS UP ON SAT WITH PW/S OF OVER 200 PERCENT OF NORMAL ACROSS THE CWA. GFS DEVELOPS MDT CAPE. INCLUDED CHANCES FOR TSRA LATE SAT AND SAT NIGHT WITH SUPPORT FROM THE LATEST ECMWF. SUN/MON WILL DEPEND ON THE EXACT POSITION OF THE STALLING FRONT. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... VFR. LIGHT NORTHERLY FLOW WEAKENS FURTHER THIS AFTERNOON AS SURFACE TROUGHING DEVELOPS OVER THE AREA. THIS WILL ALLOW FOR SEA-BREEZE DEVELOPMENT THIS AFTERNOON ONCE AGAIN. KLGA MAY SEE A SOUND BREEZE THIS MORNING...WHICH MAY DELAY UNTIL LATE DAY OR HOLD SEABREEZE SOUTH OF THE TERMINALS. OPPOSING FLOW MAY KEEP IT EAST OF KEWR. EXACT POSITION OF TROUGH WILL DETERMINE WIND DIRECTION AWAY FROM COASTAL TERMINALS...SO CONFIDENCE NOT HIGH IN WIND DIRECTION IN WEAK FLOW REGIME THIS AFTERNOON. HIGH END INSTABILITY STRATO-CU AND MID DECK TODAY UNDER TROUGHING...WITH INSTABILITY SHOWERS POSSIBLE AT TERMINALS...HIGHER LIKELIHOOD EASTERN TERMINALS. A LOW CHANCE OF CONVECTION...PARTICULARLY EASTERN TERMINALS. WILL PUT CB IN AT KGON/KISP TO DENOTE THIS HIGHER PROB. LIGHT NW FLOW AND CLEARING SKIES THIS EVENING. SE FLOW DEVELOPS WED MORNING. OUTLOOK FOR 12Z WEDNESDAY THROUGH FRIDAY... WED-WED NIGHT...VFR THU-THU NIGHT...SUB VFR PROBABLE. FRI...SUB VFR POSSIBLE IN THE AM...THEN VFR. SAT...VFR. && .MARINE... HIGH PRESSURE BUILDS IN THROUGH TONIGHT WITH WINDS 10 KT OR LESS (EXCEPT 10-15 KT NY BIGHT AREA AND SOUTH SHORE BAYS IN AFTERNOON SEA BREEZE. SEAS 2 FT OR LESS. SE GRADIENT TIGHTENS WED AFTERNOON AHEAD OF AN APPROACHING WARM FRONT...WITH 15 KT S WINDS LIKELY NY BIGHT AREA AND SOUTH SHORE BAYS IN AFTERNOON SEA BREEZE. SOUTHERLY FLOW INCREASES FURTHER AHEAD OF AN APPROACHING COLD FRONT LATE WED NIGHT...WITH 20 TO 25 KT POSSIBLE INTO THURS. MARGINAL SCA WINDS/GUSTS POSSIBLE FOR ALL WATERS...WITH OCEAN SEAS LIKELY REACHING SCA LEVELS THU IN S FETCH...BUILDING TO 6 TO 9 FT. WINDS DIMINISH BELOW SCA IN WAKE OF FRONTAL PASSAGE THURS NIGHT...CONTINUING INTO FRI NIGHT AS HIGH PRESSURE WORKS THROUGH THE WATERS. RESIDUAL SOUTHERLY SWELLS ON THE OCEAN MAY TAKE UNTIL FRI NIGHT TO FALL BELOW SCA. GRADIENT TIGHTENS ONCE AGAIN SAT AHEAD OF NEXT FRONTAL SYSTEM...WITH SCA POSSIBLE AT LEAST FOR SEAS ON THE OCEAN. && .HYDROLOGY... BASIN AVE PRECIPITATION WILL BE AT OR BELOW 1/4IN THIS AFTERNOON AND EVENING IN ISOLD-SCT TSTMS. DUE TO POTENTIALLY SLOW MOVING NATURE OF STORMS THIS AFTERNOON...COULD RECEIVE LOCALLY HEAVY RAINFALL RESULTING IN MINOR FLOODING OF POOR DRAINAGE AREAS. A COLD FRONT WILL BRING THE POTENTIAL FOR AROUND 1/2IN OF RAIN FROM THURSDAY INTO FRIDAY MORNING. HEAVIER PRECIPITATION MAY BE POSSIBLE AT SOME POINT OVER THE WEEKEND. THE EXACT TIMING AND INTENSITY OF THIS SYSTEM IS STILL HIGHLY UNCERTAIN. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...MALOIT/JMC NEAR TERM...MALOIT SHORT TERM...MALOIT/JMC LONG TERM...JMC AVIATION...NV MARINE...MALOIT/NV HYDROLOGY...MALOIT/JMC
Hazardous weather outlook, May 12, 3:46 AM EDT, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 346 AM EDT TUE MAY 12 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-130800- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 346 AM EDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-130800- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 346 AM EDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. JMC
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:21 PM EDT | Frost Advisory | OKX | Orange | 17 hr |
| May 12, 1:21 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 54 min |
| May 12, 1:28 PM EDT | Severe Thunderstorm Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 18 min |
| May 12, 1:32 PM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 98 min |
| May 12, 1:42 PM EDT | Flash Flood Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 68 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.